Survivorship: Heart Health After Anthracycline Chemotherapy

Autor: OncoLink Team
Última Vez Revisión: 30 de septiembre de 2019

The group of chemotherapy medicines called anthracyclines can cause heart problems. This can happen while you are receiving treatment, soon after treatment, or many years later. For the majority of people who develop heart problems, it happens in the first year after treatment. It is important to understand the symptoms of heart issues to report and the ways you can help keep your heart healthy.

Who is at risk?

Patients who receive anthracycline chemotherapy are at risk of developing a heart problem. Anthracycline chemotherapies include adriamycin, daunorubicin, doxorubicin, epirubicin, idarubicin, and mitoxantrone. Things that can increase your risk of developing a heart problem after these medications include:

  • Receiving a higher total dose (over your lifetime) of these medicines. However, even low doses can lead to issues, so it is important to be aware of the possibility and what symptoms to look for.
  • Receiving other cancer medicines that can affect the heart or radiation therapy that includes the heart in the treatment area.
  • Having 2 or more cardiac risk factors makes your risk higher. These include smoking, high blood pressure, diabetes, high cholesterol, and obesity.
  • Having heart problems such as heart attack, heart failure or valve disease before or during cancer treatment can also increase the risk of heart problems.

What heart problems can occur?

The most common issues are a decrease in left ventricular function (called "heart failure") or cardiomyopathy (weakening of the heart muscle). Some patients develop high blood pressure while receiving these medications. This does not always resolve after treatment ends and should be managed with medications if needed.

What symptoms should I report to my provider?

You should be aware of the potential for heart problems and report any symptoms to your healthcare provider. Symptoms to report include:

  • New or worsening shortness of breath or cough.
  • Difficulty breathing when lying down.
  • New difficulty exercising or doing activity.
  • Swelling of hands or feet (fluid retention).
  • Palpitations (feel like your heart is beating very hard or fast).
  • Dizziness or lightheadedness.
  • Chest pain should be reported immediately or be evaluated in the ER.
  • In younger survivors (under age 25), nausea and vomiting may be a sign of a heart problem.

What can I do to keep my heart healthy?

  • Maintain a healthy lifestyle:
    • Do not smoke or use drugs.
    • Maintain a healthy weight.
    • Exercise regularly.
    • Eat a well-balanced diet.
  • See your healthcare provider for a physical several times during the first year after treatment has ended and then at least once a year after that.
  • Work with your provider to control other health problems that can affect the heart, such as high blood pressure, diabetes, high cholesterol or cardiovascular disease.
  • You should have an echocardiogram within a year of finishing treatment and your provider should monitor you for heart issues for the rest of your life.
  • If you develop any new or worsening symptoms, you should have further testing with cardiac blood work and echocardiogram.
    • If any abnormalities are detected, you should see a cardiologist with experience working with cancer survivors for further evaluation.

It can be scary to learn about late effects of cancer treatment. Understand that these complications are not common but knowing about them helps you stay healthy. You can learn more about caring for your health after cancer treatment by creating an OncoLife survivorship care plan.

Referencias

Armenian, S. H., Lacchetti, C., Barac, A., Carver, J., Constine, L. S., Denduluri, N., ... & Fabian, C. (2016). Prevention and monitoring of cardiac dysfunction in survivors of adult cancers: American Society of Clinical Oncology Clinical Practice Guideline. Journal of Clinical Oncology

Hurtado-de-Mendoza, D., Loaiza-Bonilla, A., Bonilla-Reyes, P. A., Tinoco, G., & Alcorta, R. (2017). Cardio-oncology: cancer therapy-related cardiovascular complications in a molecular targeted era: new concepts and perspectives. Cureus9(5). 

Steingart, R. M., Yadav, N., Manrique, C., Carver, J. R., & Liu, J. (2013, December). Cancer survivorship: cardiotoxic therapy in the adult cancer patient; cardiac outcomes with recommendations for patient management. In Seminars in Oncology (Vol. 40, No. 6, pp. 690-708). WB Saunders.  

Tromp, J., Steggink, L. C., Veldhuisen, D. V., Gietema, J. A., & Meer, P. van der. (2017a). Cardio‐Oncology: Progress in Diagnosis and Treatment of Cardiac Dysfunction. Clinical Pharmacology & Therapeutics101(4), 481–490.

Palabras clave

Haga clic en cualquiera de estos términos para más artículos relacionados

Preguntas frecuentes


A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Manténgase informado con las última información de OncoLink!   Suscribirse a los boletines electronico de OncoLink
Ver nuestros archivos de boletines